Missouri, 2022

Heavy Rain in Missouri, August 4 to 5, 2022

August 4 to 5, 2022 · NWS SGF · 1 event in 1 county or zone

Daily and monthly rainfall records were set at the region's airports. Rain associated with cold fronts and thunderstorms produced significant rainfall across the region on the 4th, 16th, 28th and 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Daily and monthly rainfall records were set at the region's airports. Rain associated with cold fronts and thunderstorms produced significant rainfall across the region on the 4th, 16th, 28th and 29th. The highest monthly precipitation totals for August 2022 observed from rain gauges within the NWS Springfield Cooperative Observation Network (COOP), and Community Collaborative Rain, Hail and Snow Network (CoCoRaHS) stations and ranged from 6.01 to as much as 8.31 inches for the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 4, 5:20 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 4, 5:20 AM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
620 AM CDT Thu Aug 4 2022

...12Z AVIATION UPDATE...

Key Messages:

1. Flood Watch continues until 9 AM this morning. Localized
pockets of 2-4" of rainfall are possible for areas along and east
of the Highway 65 corridor. May see some redevelopment of
isolated to scattered showers/storms later this afternoon and
evening.

2. Isolated to scattered showers and thunderstorms possible again Friday
afternoon into Friday evening over Eastern Ozarks.

3. Excessive heat continues into this weekend. Heat headlines may
be needed in future forecasts.

.SHORT TERM...(Today and tonight)
Issued at 312 AM CDT Thu Aug 4 2022

Current satellite and radar imagery shows a complex of showers and
thunderstorms along a line from Nevada to Bolivar to northern
Shannon County pushing southeastwards. A shortwave rounding about
the northeastern periphery of the upper-level ridge, an
associated surface front and an increasing southwesterly low-level
jet of 20-30 knots have allowed for this development. A moisture-
rich environment with PWATs near 2" (00Z SGF sounding observed
1.85") and training thunderstorms will support heavy rainfall
through this morning, and possibly some localized flash flooding.
Some locations around the Lake of the Ozarks and Harry S. Truman
Reservoir area have observed more than 2-3 inches early this
morning. A Flood Watch continues until 9AM this morning for
locations along and east of Highway 65. 00Z HREF guidance
suggests a widespread 0.5-1.5" with heavier pockets of 2-4" in the
Flood Watch area. These totals are supported by the most recent
runs of the HRRR as well. With 1500-2500 J/kg CAPE and effective
bulk shear in the 20-30 knot range, some of the stronger updrafts
may support some small hail and damaging wind gusts. This main
complex of showers/storms is expected to move south of the area by
midday. We will need to monitor for redevelopment late this
afternoon into this evening as this humid airmass hangs around.

Borderline heat advisory criteria may be met in a few locations
this afternoon, however uncertainties with low-level cloud cover
during the day kept from an issuance. Nonetheless expect
widespread heat index values in the upper 90s and low 100s this
afternoon with a few locations possibly reaching 105. Actual
temperatures this afternoon will range from the mid 90s over
southeast Kansas and southwestern Missouri to upper 80s and low
90s over the Eastern Ozarks.

.LONG TERM...(Friday through Wednesday)
Issued at 312 AM CDT Thu Aug 4 2022

Heat will continue Friday and into the weekend as the ridge
builds over the Central Plains and increasing south-southwesterly
flow allows for 850 mb temperatures in the 20-22 degree C range to
sprawl across the Missouri Ozarks. Heat index values in the
100-105 range, possibly higher, are in the forecast through
Sunday. It will be warmest over southwestern Missouri where
temperatures in the upper 90s are likely. Temperatures in the low
to mid 90s are expected for locations in the Eastern Ozarks and
south-central Missouri through the weekend. Will need to watch for
isolated to scattered convection east of Highway 65 Friday
afternoon and evening as weak upper-level low-pressure gradually
shifting eastward interacts with a hot and humid airmass. High-res
guidance is picking up on this convective activity as well.

Looking forward to the Monday-Tuesday time frame next week, a
shortwave trough looks to progress eastwards into the Upper
Midwest with an associated cold front dipping south into the
Missouri Ozarks. All clusters in the WPC Cluster Analysis Tool
show precipitation over the CWA Monday and Tuesday with a few
members suggesting some lingering precipitation into Wednesday. A
general "cooldown" is looking more probable during this time frame
(mid 80s to mid 90s), however NBM temperatures spreads are quite
wide and highlight some uncertainty with temperatures next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 620 AM CDT Thu Aug 4 2022

Showers and thunderstorms can be observed across the Missouri
Ozarks this morning as an upper-level wave progresses eastward
across the area. This complex of showers/storms is expected to
push south of the TAF sites by late this morning (14Z-16Z).
Lowered VFR ceilings and MVFR ceilings have been observed with
this activity, some IFR at KBBG. Ceilings will lift back to VFR
status by midday as this activity pushes away from the TAF sites.
IFR to MVFR visibilities can be expected under the heavier storms.

Some isolated to scattered shower/storm redevelopment will be
possible late this afternoon into this evening, but confidence was
too low to include in this TAF issuance.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 9 AM CDT this morning for MOZ056>058-069>071-
     080>083-091-092-096>098-105-106.

KS...NONE.
&&

SHORT TERM...Langfeld
LONG TERM...Langfeld
AVIATION...Langfeld
Hazardous weather outlook, Aug 4, 4:36 AM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
536 AM CDT Thu Aug 4 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
536 AM CDT Thu Aug 4 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive heat risk.
  Elevated excessive rainfall risk

DISCUSSION...

A Flood Watch continues through 9AM this morning for portions of
the Missouri Ozarks. Most of the area will see rainfall under an
inch, but localized 2 to 4 inches will be possible with training
storms and heavier rainfall. Gusty winds are also possible. The
main complex of storms should push south of the area by midday.
Additional isolated to scattered convection may redevelop late
this afternoon into this evening.

Heat indices in the upper 90s and low 100s will occur this
afternoon across the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a small chance for showers and thunderstorms over the
Eastern Ozarks Friday afternoon into Friday evening. Most
locations will likely remain dry through the weekend.

Daily heat index values of at least 100 degrees are expected
through the weekend as well.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Langfeld

In the hours before

Special weather statement, Aug 4, 3:20 AM CST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
420 AM CDT Thu Aug 4 2022

MOZ068-079-080-040945-
Dallas MO-Polk MO-Hickory MO-
420 AM CDT Thu Aug 4 2022

...Strong thunderstorms will impact portions of southeastern Hickory,
northwestern Dallas and northeastern Polk Counties through 445 AM
CDT...

At 419 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hermitage to near Wheatland to near
Humansville. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bolivar...                        Pomme de Terre Lake...
Pomme De Terre State Park...      Pittsburg...
Polk...                           Hermitage...
Urbana...                         Preston...
Flemington...                     Louisburg...
Tunas...                          Pumpkin Center...
Elkton...                         Goodson...
Nemo...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3782 9296 3769 9315 3757 9339 3783 9358
      3785 9357 3790 9339 3802 9326
TIME...MOT...LOC 0919Z 323DEG 35KT 3800 9325 3790 9337 3784 9357

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Perez
Special weather statement, Aug 4, 4:26 AM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
526 AM CDT Thu Aug 4 2022

MOZ090>092-095-096-041100-
Douglas MO-Wright MO-Greene MO-Webster MO-Christian MO-
526 AM CDT Thu Aug 4 2022

...Strong thunderstorms will impact portions of southern Webster,
southwestern Wright, northwestern Douglas, eastern Christian and
southeastern Greene Counties through 600 AM CDT...

At 526 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Niangua to near Fordland to Springfield.
Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Springfield...                    Ozark...
Rogersville...                    Ava...
Seymour...                        Sparta...
Mansfield...                      Fremont Hills...
Fordland...                       Norwood...
Duncan...                         Diggins...
Oldfield...                       Turners...
Elkhead...                        Bruner...
Keltner...                        Christian Center...
Garrison...                       Chadwick...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3718 9333 3726 9297 3739 9278 3706 9237
      3689 9266 3681 9310
TIME...MOT...LOC 1026Z 322DEG 39KT 3735 9274 3722 9294 3715 9325

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Langfeld
Local storm report, Aug 4, 6:26 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 AM CDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLASH FLOOD      2 NNW ZORA              38.32N 93.11W
08/04/2022                   BENTON             MO   DEPT OF HIGHWAYS

            ROUTE WW CLOSED DUE TO FLOODING.

&&

TEO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Laclede

When
August 4, 7:31 AM CST to August 5, 7:00 AM CST
Where
Laclede County, 0.55 mi E of Lebanon
Reported by
Public
Coordinates
37.680, -92.660

Heavy rainfall recorded over 24 hours occurred across the Ozarks on the 4th, 9th, 26th and 29th. Locations recorded rainfall via Mesonet, manual and automated gauges. Rainfall reading were as little as 1 inch to as much as 5.23 inches in a 24 hour period.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053069.